Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 36, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 12, 2021, 5:56 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2021, 5:56 PM MST (00:56 UTC)
- Expired
- Jul 12, 2021, 6:30 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WUUS55 KFGZ 130056
SVRFGZ
AZC005-130130-
/O.NEW.KFGZ.SV.W.0036.210713T0056Z-210713T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
556 PM MST Mon Jul 12 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 630 PM MST.
* At 555 PM MST, a severe thunderstorm was located 10 miles south of
Parks, moving southeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Raymond Boy Scout Camp and White Horse Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3514 11213 3520 11194 3513 11182 3500 11180
3498 11202
TIME...MOT...LOC 0055Z 323DEG 21KT 3511 11199
HAIL...1.25IN
WIND...<50MPH
$$1 follow-up statement
257
WWUS55 KFGZ 130129
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
629 PM MST Mon Jul 12 2021
AZC005-130138-
/O.EXP.KFGZ.SV.W.0036.000000T0000Z-210713T0130Z/
Coconino-
629 PM MST Mon Jul 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
630 PM MST...
The storm which prompted the Severe Thunderstorm Warning south of
Parks has weakened below severe limits and no longer poses an
immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3514 11213 3520 11194 3513 11182 3500 11180
3498 11202
TIME...MOT...LOC 0128Z 323DEG 21KT 3497 11187
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:07 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 12, 3:07 PM MST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 307 PM MST Mon Jul 12 2021 .SYNOPSIS...The coverage of thunderstorms will increase into this evening. More widespread coverage of showers and thunderstorms spreads across all areas from Tuesday through Thursday. There is a potential for flash flooding beginning Tuesday afternoon, especially for lower elevation areas south of the Mogollon Rim. && .DISCUSSION...Isolated thunderstorms have formed over the high terrain in northern Arizona late this afternoon. Storm motion has been a general southwestward to westward. Coverage is expected to spread into the lower elevations by this evening as a result. A few overnight showers are not out of the question for southern and central Yavapai County after sunset from residual storms. Thunderstorm coverage is expected to increase beginning Tuesday afternoon as a more moist air mass sets up over northern Arizona. The threat for flash flooding will also increase into Tuesday late afternoon and into the overnight. An active thunderstorm period is becoming more favored for Tuesday night so a Flash Flood Watch was issued for that threat in lower elevations south of the Mogollon Rim. The intensity and overall coverage will be watched to further assess how far westward the thunderstorms return again on Wednesday. Keep in mind the threat of flash flooding in normally dry washes and creek beginning Tuesday afternoon. The active monsoonal pattern will continue through Thursday before potentially decreasing into the weekend as north to northeasterly flow aloft could set up over northern Arizona. Beyond the thunderstorm coverage, expect warm temperatures to cool to near-normal by mid week with generally light winds outside of gusty thunderstorm outflows. && .AVIATION...For the 00Z package...Expect mainly VFR conditions for the TAF period outside of thunderstorms. Isolated convective activity will move into the lower valleys through the early evening hours. Thunderstorm coverage will decrease through the overnight hours, but isolated shower and activity could persist for north central Arizona terminals. MVFR visibilities are possible directly under any thunderstorms due to rain. Generally light winds at 5-10 kts to occur outside of gusty and erratic winds near thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorm activity will increase through Wednesday, along with the chances for wetting rains. The threat of flash flooding will also increase starting Tuesday afternoon. Winds will remain between 5-15 mph, except near thunderstorms where gusty and erratic winds are favored. Thursday through Saturday...Scattered to numerous thunderstorms are expected again Thursday, with decreasing chances into the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from Tuesday afternoon through late Tuesday night FOR AZZ018-037-038. && PUBLIC...NL AVIATION...NL FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 12, 1:49 PM MST, 4 hours 7 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 149 PM MST Mon Jul 12 2021 AZZ015-122115- Western Mogollon Rim- 149 PM MST Mon Jul 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR THE FORT VALLEY AREA IN COCONINO COUNTY UNTIL 215 PM MST... At 148 PM MST, Doppler radar was tracking a strong thunderstorm near Fort Valley, or 9 miles northwest of Flagstaff. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Valley and Arizona Snowbowl. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3533 11181 3538 11166 3525 11166 3523 11175 TIME...MOT...LOC 2048Z 329DEG 4KT 3531 11171 AT
Local storm report, Jul 12, 1:56 PM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
156 PM MST MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 2 SSW ARIZONA SNOWBOWL 35.30N 111.72W
07/12/2021 E1.00 INCH COCONINO AZ PUBLIC
&&Special weather statement, Jul 12, 2:03 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
303 PM MDT Mon Jul 12 2021
AZZ011-040-122130-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
303 PM MDT Mon Jul 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 330 PM
MDT/230 PM MST/...
At 303 PM MDT/203 PM MST/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, or 30 miles northwest of Zuni Pueblo,
moving southwest at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sanders, Houck, Pine Springs and Chambers.
LAT...LON 3545 10927 3532 10913 3517 10933 3517 10943
3524 10950 3531 10952
TIME...MOT...LOC 2103Z 048DEG 16KT 3534 10928
ATSpecial weather statement, Jul 12, 2:29 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
329 PM MDT Mon Jul 12 2021
AZZ011-014-040-122200-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
329 PM MDT Mon Jul 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 400 PM
MDT/300 PM MST/...
At 328 PM MDT/228 PM MST/, Doppler radar was tracking a strong
thunderstorm near Houck, or 28 miles northwest of Zuni Pueblo, moving
southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Houck and Sanders.
LAT...LON 3529 10942 3539 10924 3520 10906 3512 10909
3508 10920 3510 10931
TIME...MOT...LOC 2128Z 327DEG 11KT 3528 10928
ATLocal storm report, Jul 12, 4:29 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 PM MST MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 W MCNARY 34.08N 109.90W
07/12/2021 E1.50 INCH NAVAJO AZ PUBLIC
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:40 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 35 min |
| Jul 12, 7:10 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Jul 13, 12:41 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 13, 1:29 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 13, 1:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 13, 2:25 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Jul 13, 2:38 PM MST | Flash Flood Warning | FGZ | Coconino | 112 min |
| Jul 13, 2:54 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Jul 13, 3:06 PM MST | Special Weather Statement | FGZ | Yavapai | 39 min |
| Jul 13, 3:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Jul 13, 4:14 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 13, 4:25 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.